NEW LONDON, Conn. — Doctors in southeastern Connecticut say they are dealing with a spike in overdoses from synthetic marijuana.

Ron Kersey, coordinator of emergency medical services and emergency management at Lawrence + Memorial Hospital, tells The Day newspaper (http://bit.ly/2uHEmrM ) there have been at least 14 suspected cases reported since Wednesday.

New London Fire Department Battalion Chief Ted Sargent says most came from around the New London Community Meal Center.

Authorities are trying to determine whether they are dealing with a particularly potent batch of the drug, also known as K2.

The drug is a hallucinogen that doctors say can raise a person’s blood pressure and cause reduced blood supply to the heart. The National Institute on Drug Abuse says the chemical can cause kidney damage and seizures.


Information from: The Day, http://www.theday.com

Author photo
The AP is one of the largest and most trusted sources of independent newsgathering. AP is neither privately owned nor government-funded; instead, as a not-for-profit news cooperative owned by its American newspaper and broadcast members, it can maintain its single-minded focus on newsgathering and its commitment to the highest standards of objective, accurate journalism.